New Jersey, 2016

Damaging Winds in New Jersey, September 14, 2016

September 14, 2016 · NWS PHI · 7 events in 2 counties and zones

A cluster of thunderstorms developed ahead of a cold front and moved across northern New Jersey during the late afternoon hours of the 14th. Some of the thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cluster of thunderstorms developed ahead of a cold front and moved across northern New Jersey during the late afternoon hours of the 14th. Some of the thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 14, 2:19 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 14, 2:19 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
319 PM EDT WED SEP 14 2016

.SYNOPSIS...
A cold front will cross the entire area tonight, then high pressure
builds in for Thursday into Friday. This high moves offshore later
Friday and Saturday, then another cold front moves through late
Sunday night and Monday. High pressure then builds in for Tuesday
and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The cold front as of 3 PM was just NW of our region across NE PA
back towards central PA. A rather robust line of showers and
thunderstorms has developed along the front across NE PA, but as
this line reaches our region, there is a cap in place that will
likely inhibit widespread coverage. In addition, the front is not
likely to arrive before sunset for much of our region, further
limiting widespread rain potential. Therefore, made few changes to
the PoPs beyond the first few hours.

Once the front sweeps through the region, skies should clear out
pretty quickly. This, combined with the cold and dry air advection
should enhance nocturnal cooling, with low generally in the 50s for
most of the area, upper 40 for the Poconos and NW NJ, and lower 60s
for Delmarva and far SE NJ.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
In the wake of the cold front, a surface high will slide east across
the NE U.S. In the upper levels, a short wave ridge will build to
our west. As a result, expect tranquil weather and clearing skies.

Here's something we haven't had the opportunity to say much this
month:  temperatures tomorrow should be below normal for much of the
region, with highs generally in the 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The synoptic setup is comprised of a trough in the Northeast that
quickly shifts offshore Thursday night into Friday. A ridge then
builds across the East Coast Friday and Saturday before shifting
offshore. The pattern looks progressive therefore another trough
migrating across the Midwest and Great Lakes Saturday and Sunday
will push a cold front across our area later Sunday night and
Monday. A strong upper-level trough is forecast to track across
Canada Monday through Wednesday, however this feature may end up
tracking north of our area due to enough ridging that holds to our
south. We used a model blend Thursday night into Saturday, then
blended the 12z WPC Guidance into continuity thereafter. Some
adjustments were then made following additional collaboration with
our neighboring offices.

For Thursday night and Friday...As a trough quickly shifts east of
New England, a ridge will build across the East. This will allow
high pressure across New England to shift offshore through Friday.
This will maintain an onshore flow across the area along with cooler
conditions. The airmass should remain dry enough to prevent low
clouds from developing despite an inversion developing Thursday
night, especially since the main moisture return is forecast to
remain to our west and southwest.

For Saturday through Monday...High pressure shifts farther offshore
as an upper-level ridge exits the East Coast. This occurs as the
flow looks to be progressive with a trough migrating across the
Midwest and Great Lakes region. This will drive a cold front
eastward, however much of the energy may track well to our north
along with low pressure. This should slow the forward progress of
the surface cold front for a time, which now may not arrive until
later Sunday night and Monday. Prior to this though, a warm front
working northeastward up the Ohio Valley to start Saturday should
lift into northern New England by early Sunday morning. This places
our area within the warm sector, with even a pre-frontal trough
potentially developing by later Saturday.

Some convection should arrive later Saturday particularly with the
pre-frontal trough. There should then be a band of convection with
the front as it moves across the Great Lakes and upper Ohio Valley,
and some of this may arrive into our northwestern zones Sunday
afternoon. While this may be the primary forcing, some convection
may redevelop near the pre-frontal trough Sunday afternoon and
evening. The cold front should then be moving offshore by later
Monday, ending any convective threat. Given some uncertainty on the
convective coverage with the cold front especially with a more zonal
flow aloft, we held the POPs no higher than chance. Much of our area
needs the rain however.

For Tuesday and Wednesday...Some guidance wants to hang the cold
front up for a time Tuesday, which could allow for lingering
convection mainly across the southern areas. This front may be
weakening though as much of the energy peels well off to the north
and east, therefore we leaned closer to WPC which shows the front
well to our south and east Tuesday. As this occurs, high pressure
builds in through Wednesday from the west.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Mostly VFR conditions are expected through the TAF period. The one
exception is if any showers and thunderstorms move over a TAF site
(the highest risk for this is KABE through 03Z), in which case brief
IFR visibilities are possible.

As the cold front pushes through our region between now and 04Z,
expect an abrupt shift to northwesterly winds and breezy conditions
are possible for the first few hours behind the front. Overnight,
winds are expected to back from northwesterly to northerly to
northeasterly by tomorrow morning, but should remain light
(generally less than 10 kts).

OUTLOOK...
Thursday night through Saturday...Other than some possible localized
fog early each morning especially Saturday, VFR overall. Winds
becoming light and variable Thursday night, then southeast 5-10
knots Friday before shifting to the south Saturday. A few showers
and thunderstorms may move in Saturday night especially north and
west of PHL.

Sunday and Monday...Some showers and thunderstorms should move
though ahead of and with a cold front. The actual front moves
through late Sunday night and Monday. VFR except during any showers
and thunderstorms. A wind shift to the west and northwest occurs
behind the front during Monday.

&&

.MARINE...
A cold front will push over the waters late this evening. With the
front, expect an abrupt shift to northwesterly winds and an increase
in wind speeds. Wind gusts near or above 25 kts are expected on the
ocean waters. Therefore, the SCA conditions for the coastal waters
from late this evening through mid day tomorrow. It's possible there
may be a few gusts near 25 KT on the Delaware Bay immediately
following the frontal passage this evening, but confidence is too
low to issue a SCA at this time.

Winds should drop off late tomorrow morning, however, if seas on the
coastal waters stay near 5 ft, the SCA may need to be extended.
Otherwise, expect winds and seas to gradually decrease through the
remainder of the day.

OUTLOOK...
High pressure shifts off the New England coast Friday, allowing a
northeast to east wind to become southeast Friday. A cold front
moves through Monday with south-southwest winds ahead of it, which
should increase some Sunday, however at this time it appears that
the conditions remain below Small Craft Advisory criteria.

RIP CURRENTS...
There is a low risk for the development of dangerous rip currents
along the coasts of New Jersey and Delaware through this evening.

The probable risk for the development of dangerous rip currents on
Thursday is moderate due to the expected northeast wind at 10 to 20
MPH.

&&

.TIDES/COASTAL FLOODING...
A prolonged period of onshore flow is expected to commence Wednesday
night and last thru Friday night. In fact, Northeast winds may gust
20 to 25 mph tonight into Thursday. Astronomical tides will also
be running higher due to Friday's Full Moon. The combination of
prolonged onshore flow and higher astronomical tides will result
in elevated water levels along the coast. The Thursday evening
high tide may be the most problematic, given the occurrence of the
peak astronomical tide coinciding with the strongest onshore flow.
At this time, we are forecasting that water levels should get
close, but fall just short of advisory issuance criteria. However
we will continue to watch closely especially with the next two
high tide tidal departures.

&&

.CLIMATE...
Near record high temperatures occurred today. Here are the observed
highs as of 230 PM. Trenton set a new record high and Atlantic City
and Wilmington tied their record highs for the day.

Location          Observed High       Record High
                as of 230 PM EDT

Mount Pocono PA         81            83 (1976)

Allentown PA            90            91 (1931, 2008)

Reading PA              91            92 (1915, 1931, 2008)

Philadelphia PA         91            92 (1995)

Trenton NJ              92            91 (1915, 2008)

Atlantic City NJ        92            92 (1981)

Wilmington DE           92            92 (1915)

Georgetown DE           91            93 (1962, 2008)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to noon EDT
     Thursday for ANZ450>455.

&&

Synopsis...Gorse
Near Term...Johnson
Short Term...Johnson
Long Term...Gorse
Aviation...Gorse/Johnson
Marine...Gorse/Johnson
Tides/Coastal Flooding...Johnson
Climate...Johnson
Hazardous weather outlook, Sep 14, 2:26 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EDT WED SEP 14 2016

MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
070-071-101>106-151930-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
326 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-NJZ012>014-016-020>027-151930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
326 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR TIDAL FLOODING IS POSSIBLE THURSDAY AND FRIDAY DUE TO
PROLONGED ONSHORE FLOW AND HIGHER ASTRONOMICAL TIDES. HOWEVER AT
THIS TIME, WATER LEVELS ARE ANTICIPATED TO FALL JUST SHORT OF
ADVISORY ISSUANCE CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-151930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
326 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 2:58 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT WED SEP 14 2016

NJZ001-007-008-PAZ055-142045-
SUSSEX-MORRIS-WARREN-MONROE-
358 PM EDT WED SEP 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN...
SOUTHWESTERN SUSSEX...NORTHWESTERN MORRIS AND EASTERN MONROE
COUNTIES...

AT 357 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DINGMANS FERRY TO NEAR FLATBROOKVILLE TO
BUSHKILL...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH, TORRENTIAL RAIN AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  MILLBROOK AND CRANDON LAKES AROUND 405 PM EDT.
  BRANCHVILLE AND FIVE POINTS AROUND 410 PM EDT.
  NEWTON AROUND 420 PM EDT.
  FRANKLIN...OGDENSBURG...ANDOVER...GREENDELL...LAKE MOHAWK AND
  ALLAMUCHY-PANTHER VALLEY AROUND 425 PM EDT.
  HOPATCONG AROUND 430 PM EDT.
  MOUNT ARLINGTON AND STANHOPE AROUND 435 PM EDT.
  NETCONG...GREEN POND AND BUDD LAKE AROUND 440 PM EDT.
  WHARTON AND LAKE TELEMARK AROUND 445 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WHITE MEADOW LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HALF INCH DIAMETER HAIL IS LIKELY TO OCCUR WITH THIS GROUP OF
STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4107 7449 4104 7450 4105 7445 4093 7449
      4086 7474 4108 7502 4112 7495 4119 7487
TIME...MOT...LOC 1957Z 305DEG 28KT 4118 7487 4113 7495 4111 7503

DRAG
Special weather statement, Sep 14, 3:20 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT WED SEP 14 2016

NJZ001-007-008-142045-
SUSSEX-MORRIS-WARREN-
420 PM EDT WED SEP 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAR NORTHEASTERN
WARREN... SOUTHERN SUSSEX AND NORTHWESTERN MORRIS COUNTIES...

AT 419 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BRANCHVILLE TO NEWTON TO NEAR GREENDELL...AND
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...  LAKE MOHAWK AROUND 425 PM EDT.
HOPATCONG...OGDENSBURG AND ANDOVER AROUND 430 PM EDT.   MOUNT
ARLINGTON AROUND 435 PM EDT.   STANHOPE AROUND 440 PM EDT.
DOVER...WHARTON...ROCKAWAY...NETCONG...VICTORY GARDENS...BUDD
LAKE...  LAKE TELEMARK...SUCCASUNNA-KENVIL AND GREEN POND AROUND 445
PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WHITE MEADOW LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

SMALL HAIL IS POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4100 7442 4088 7451 4086 7471 4101 7489
      4109 7478 4114 7474
TIME...MOT...LOC 2019Z 311DEG 26KT 4109 7472 4105 7472 4101 7486

DRAG

The radar

The Philadelphia radar (KDIX), 126 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
September 14, 3:24 PM EST
Where
Sussex County, 1.04 mi E of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.050, -74.750

Trees were downed by thunderstorm wind gusts closing a few roads.

Thunderstorm Wind, Sussex

When
September 14, 3:25 PM EST
Where
Sussex County, Cranberry Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.950, -74.730

Several trees were taken down due to thunderstorm winds. One large tree fell onot and downed power lines.

Thunderstorm Wind, Sussex

When
September 14, 3:30 PM EST
Where
Sussex County, 0.52 mi W of Hopatcong
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.930, -74.660

Estimated thunderstorm wind gust.

Thunderstorm Wind, Sussex

When
September 14, 3:31 PM EST
Where
Sussex County, 0.52 mi E of Lake Mohawk
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.020, -74.640

Measured wind gust by a trained spotter.

Thunderstorm Wind, Sussex

When
September 14, 3:31 PM EST
Where
Sussex County, Lake Mohawk
Measured
63 kt (72 mph) estimated gust
Reported by
Social Media
Coordinates
41.020, -74.650

Several trees taken down due to thunderstorm winds blocking access to the local marina. Two boats broke anchor as the attachment was torn off from thunderstorm winds.

Thunderstorm Wind, Sussex

When
September 14, 3:33 PM EST
Where
Sussex County, 1.56 mi E of Sparta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -74.620

Several trees were taken down due to thunderstorm wind gusts.

Thunderstorm Wind, Morris

When
September 14, 3:43 PM EST
Where
Morris County, 0.69 mi S of Lake Telemark
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.960, -74.500

Large portions of trees taken down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652251, 652253, 652254, 652256, 652257, 652250, 652255.